Advertisement

Geometriae Dedicata

, Volume 203, Issue 1, pp 389–418 | Cite as

Regular and orientably-regular maps with quasiprimitive automorphism groups on vertices

  • Robert JajcayEmail author
  • Cai-Heng Li
  • Jozef Širáň
  • Yan Wang
Original Paper
  • 64 Downloads

Abstract

Regular and orientably-regular maps are central to the part of topological graph theory concerned with highly symmetric graph embeddings. Classification of such maps often relies on factoring out a normal subgroup of automorphisms acting intransitively on the set of the vertices of the map. Maps whose automorphism groups act quasiprimitively on their vertices do not allow for such factorization. Instead, we rely on classification of quasiprimitive group actions which divides such actions into eight types, and we show that four of these types, HS, HC, SD, and CD, do not occur as the automorphism groups of regular or orientably-regular maps. We classify regular and orientably-regular maps with automorphism groups of the HA type, and construct new families of regular as well as both chiral and reflexible orientably-regular maps with automorphism groups of the TW and PA types. We provide a brief summary of the known results concerning the AS type, which has been extensively studied before.

Keywords

Regular map Orientably-regular map Automorphism group Quasiprimitive group action 

Mathematics Subject Classification

05E18 05C10 

Notes

Acknowledgements

Yan Wang was introduced to the topic of this paper during her research visit with Professor Širáň in Bratislava, Slovakia, from November 2015 to May 2016. She is very thankful for the hospitality she experienced during her visit; both at the Slovak University of Technology as well as at the Comenius University. In particular, she wishes to express her gratitude toward Professor Širáň who proved to be a wonderful host, guide, and colleague. She also wishes to thank Professor Haipeng Qu of Shanxi Normal University, China, for his useful advise concerning the structure of quasiprimitive groups. The authors are very thankful to the anonymous referee for all her/his suggestions for improvements.

References

  1. 1.
    Bryant, R.P., Singerman, D.: Foundations of the theory of maps on surfaces with boundary. Q. J. Math. Oxf. Ser. (2) 36(141), 17–41 (1985)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Burnside, W.: Theory of Groups of Finite Order. Cambridge University Press, Cambridge (1911)zbMATHGoogle Scholar
  3. 3.
    Conder, M.: Personal communication (2012)Google Scholar
  4. 4.
    Conder, M.: https://www.math.auckland.ac.nz/~conder/. Accessed 18 Mar 2019
  5. 5.
    Conder, M., Jajcay, R., Tucker, T.: Regular Cayley maps for finite Abelian groups. J. Algebraic Combin. 25, 259–283 (2007)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Conder, M.D.E., Potočnik, P., Širáň, J.: Regular hypermaps over projective linear groups. J. Aust. Math. Soc. 85, 155–175 (2008)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Dyck, W.: Über Aufstellung und Untersuchung von Gruppe und Irrationalität regularer Riemannscher Flächen. Math. Ann. 17, 473–508 (1880)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Erskine, G., Hriňáková, K., Širáň, J.: Enumeration of regular maps on twisted linear groups (2016) (submitted)Google Scholar
  9. 9.
    Heffter, L.: Über metazyklische Gruppen und Nachbarconfigurationen. Math. Ann. 50, 261–268 (1898)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Jajcay, R., Širáň, J.: Skew-morphisms of regular Cayley maps. Discrete Math. 244(1–3), 167–179 (2002)MathSciNetCrossRefGoogle Scholar
  11. 11.
    James, L.D., Jones, G.A.: Regular orientable imbeddings of complete graphs. J. Comb. Theory 39, 353–367 (1985)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Jones, G.A.: Ree groups and Riemann surfaces. J. Algebra 165, 41–62 (1994)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Jones, G.A., Silver, S.A.: Suzuki groups and surfaces. J. Lond. Math. Soc. 2(48), 117–125 (1993)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Jones, G.A., Singerman, D.: Theory of maps on orientable surfaces. Proc. Lond. Math. Soc. 3(37), 273–307 (1978)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Kepler, J.: The Harmony of the World (translation from the Latin ‘Harmonice Mundi’, 1619), Memoirs American Philosophical Society, vol. 209. American Philosophical Society, Philadelphia (1997)Google Scholar
  16. 16.
    Klein, F.: Über die Transformation siebenter Ordnung der elliptischen Functionen. Math. Ann. 14, 428–471 (1879)CrossRefGoogle Scholar
  17. 17.
    Li, C. H., Seress, A.: Constructions of quasiprimitive two-arc transitive graphs of product action type. In: Proceedings of the Conference ‘Finite Geometries, Groups, and Computation’, pp. 115–123 (2006)Google Scholar
  18. 18.
    Li, C.H., Širáň, J.: Regular maps whose groups do not act faithfully on vertices, edges, or faces. Eur. J. Combin. 26, 521–541 (2005)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Lübeck, F., Malle, G.: \((2,3)\)-generation of exceptional groups. J. Lond. Math. Soc. (2) 59(1), 109–122 (1999)Google Scholar
  20. 20.
    Mačaj, M.: Non-existence of regular maps with automorphism groups \(U_4(3)\) and \(U_5(2)\). Personal communication (2016)Google Scholar
  21. 21.
    Malle, G., Saxl, J., Weigel, T.: Generation of classical groups. Geom. Dedic. 49(1), 85–116 (1994)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Nuzhin, Ya. N.: Generating triples of involutions for alternating groups. Mat. Zametki 51(4), 91–95 (1992) (Russian); 142; English translation in: Math. Notes 51(3–4), 389–392 (1992)Google Scholar
  23. 23.
    Nuzhin, Ya. N.: Generating triples of involutions of Chevalley groups over a finite field of characteristic 2. Algebra Log. 29, 192–206, 261 (1990) (Russian); English translation in: Algebra Log. 29(2), 134–143 (1990)Google Scholar
  24. 24.
    Nuzhin, Ya. N.: Generating triples of involutions of Lie-type groups over a finite field of odd characteristic I and II. Algebra Log. 36, 77–96 and 422–440 (1997) (Russian); English translation in: Algebra Log. 36, 46–59 and 245–256 (1997)Google Scholar
  25. 25.
    Praeger, C.E.: Finite quasiprimitive graphs. In: Surveys in Combinatorics (London Mathematical Society Lecture Note Series No. 241), pp. 65–86 (1997)Google Scholar
  26. 26.
    Richter, R.B., Jajcay, R., Širáň, J., Tucker, T.W., Watkins, M.E.: Cayley maps. J. Combin. Theory Ser. B 95(2), 189–245 (2005)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Sah, C.: Groups related to compact Riemann surface. Acta Math. 123, 13–42 (1969)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Širáň, J.: How symmetric can maps on surfaces be? In: Surveys in Combinatorics (London Mathematical Society Lecture Note Series 409), pp. 161–238. Cambridge University Press, Cambridge (2013)Google Scholar
  29. 29.
    Suzuki, M.: Group Theory 1. Springer, Berlin (1982)Google Scholar
  30. 30.
    Timofeenko, A.V.: On generating triples of involutions of large sporadic groups. Diskret. Mat. 15(2), 103–112 (2003) (Russian); English translation in: Discrete Math. Appl. 13(3), 291–300 (2003)Google Scholar

Copyright information

© Springer Nature B.V. 2019

Authors and Affiliations

  1. 1.Comenius UniversityBratislavaSlovakia
  2. 2.Department of MathematicsSouthern University of Science and TechnologyShenzhenPeople’s Republic of China
  3. 3.Slovak University of TechnologyBratislavaSlovakia
  4. 4.Yan Tai UniversityYantaiPeople’s Republic of China

Personalised recommendations